Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 11, NWS Dodge City, KS

April 26, 1999Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 26, 1999, 6:44 PM CDT for Stafford County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1999, 6:44 PM CDT (23:44 UTC)
Expired
Apr 26, 1999, 7:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 7:02 PM CDTHail 0.75Zenith, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1999-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1999-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:19 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 26, 3:19 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT MON APR 26 1999

12Z SFC AND UPPER AIR ANALYSIS INDICATING COOLEST AIR WAS LOCATED
OVER WESTERN KANSAS WITH LIMITED MOISTURE PRESENT IN THE LOWER
LEVELS ACROSS SOUTHERN SECTIONS OF THE CWA. DECENT INSTABILITY WAS
PRESENT THIS AFTERNOON WHICH ALLOWED FOR SOME CU TO DEVELOP...
ESPECIALLY OVER THE NORTH AND EAST. COLD POOL WILL BE SLOW TO MOVE
EAST WITH GOOD DELTA T VALUES PRESENT. AS THIS COLD POOL SHIFTS TO
THE EAST THIS EVENING...CAN NOT RULE OUT A TS OVER THE EXTREME
EASTERN MOST ZONES. FIRST THOUGHT AS PER OPU WAS TO LEAVE PCP OUT FOR
THE EAST...HOWEVER FROM LAST FEW SCANS FROM KDDC WSR 88D WILL MENTION
A SLIGHT CHANCE THIS EVENING OVER THE EXTREME EAST. CONVECTION ALSO
DEVELOPED EARLIER THIS AFTERNOON ACROSS NORTHEASTERN CO.  BELIEVE
THIS SHOULD GRADUALLY DISSIPATE AFTER SUNSET THIS EVENING..HOWEVER
WILL ALSO MENTION SLIGHT CHC OVER THE NORTHWEST AND NORTH WHERE
MOISTURE IS MORE ABUNDANT.

WITH THE LOSS OF HEATING AND GOOD SUBSIDENCE DEVELOPING WEST OF THE
UPPER LOW CLOUDS WILL DISSIPATE FAIRLY QUICKLY. GIVEN CURRENT DWPTS
AND WEAK ADVT AT THE SFC FROM 17Z ANAL BELIEVE FWC/FAN GUIDANCE
LOOKS REASONABLE.

TUESDAY LOOKS TO BE A FAIRLY DECENT DAY. A WEAK UPPER LEVEL RIDGE
WILL MOVE INTO CO ENHANCING DOWNSLOPE FLOW AND DRYER AIR IN PLACE TO
PROVIDE FOR PLENTY OF SUNSHINE. THIS COMBINED WITH THE 850
TEMPERATURE PROGS CURRENT THINKING IS THAT FAN MAY BE ALITTLE TO
PESSIMISTIC ON THE NUMBERS. FWC APPEARS MORE REASONABLE.

LOOKS AS IF A COLD FRONT WILL TRY TO BACK DOOR ITS WAY INTO
NORTHEASTERN SECTIONS OF CWA ON TUESDAY NIGHT AND THEN QUICKLY
SHIFT EAST EARLY WED. THIS SEEM REASONABLE GIVEN LEE TROF
DEVELOPMENT AND WAA. AS AN UPPER LEVEL S/W APPROACHES FROM THE
SOUTHWEST ON WEDNESDAY EXPECT DECENT PRESSURE FALLS ALONG THE
LEE TROF. WILL THEREFORE MENTION BREEZY CONDITIONS DURING THE DAY
ACROSS THE WEST. MODELS IN GENERALLY GOOD AGREEMENT WITH
NEXT SIGNIFICANT UPPER LEVEL FEATURE AS IT MOVES SOUTHEAST ACROSS
NORTHERN CA TUESDAY NIGHT. AVN CONTINUES TO MOVE THIS SYSTEM
SOUTHEAST ON WEDNESDAY. AS THE NEXT S/W MOVES TOWARDS SOUTHWEST
KS TOWARDS 00Z THU...THERE APPEARS TO BE A DECENT AMOUNT OF MID
LEVEL MOISTURE AHEAD OF IT. WILL THEREFORE MENTION AN
INCREASE IN CLOUDS AT THIS TIME AND WILL LEAVE PCPN FOR NOW SINCE
RETURN FLOW OF LOW LEVEL MOISTURE LOOKS MARGINAL.

EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT OUT TO DAY 4...BUT THEN
MRF SEEMS TO BE TOO STRONG WITH LOW LEVEL FORCING COMING UP FROM
GULF FOR PRECIP CONTINUING INTO SUNDAY.  WILL WORD FORECAST FOR
SLIGHT CHANCE ON WED NIGHT AND THEN HIGHER CHANCES FOR CONVECTION ON
THURSDAY AS ONE STRONG WAVE EJECTS OUT OF UPPER SYSTEM ROTATING IN
4-CORNERS AREA.  DO NOT SEE ANY REASON WHY CONTINUED SYNOPTIC LIFT
INTO FRI AND SAT AND PROLONGED PERIOD OF NORTHWARD MOISTURE
ADVECTION AT 7H AND 8H AND BELOW WILL NOT RESULT IN MORE CHANCES OF
PRECIP.  UPPER SYSTEM SHOULD MOVE OUT AS OPEN TROF AND BE EAST OF
CWA SUN AND MONDAY.  THIS WILL ALLOW RAIN COOLED LOWER LAYERS TO
WARM UP SOME.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE ZONE FORECAST.

DDC 044/075 049/077 048 000
GCK 042/075 048/077 047 100
EHA 042/078 048/080 049 000
LBL 043/076 048/078 048 000
HYS 046/071 047/072 047 100
P28 051/076 052/076 050 200

.DDC...NONE

RB/BURKE

In the hours before

Special weather statement, Apr 26, 4:47 PM CDT, 1 hour 57 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT MON APR 26 1999

...COLD AIR FUNNELS ARE A POSSIBILITY THIS EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER WESTERN KANSAS
THIS EVENING.  SHOWERS AND A FEW THUNDERSTORMS WHICH DEVELOP IN THE
CENTER OF THIS LOW MAY PRODUCE A FEW BRIEF FUNNELS.  THE ENVIRONMENT
IS NOT CONDUCIVE TO DEVELOPMENT OF STRONG STORMS.  NOR IS IT
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

COLD AIR FUNNELS ARE VERY SHORT LIVED...SELDOM REACH THE GROUND...
ARE MUCH WEAKER THAN TORNADOES AND ARE ALMOST IMPOSSIBLE TO DETECT
ON RADAR.  HOWEVER...THEY SHOULD BE TREATED WITH RESPECT.  IF YOU
SEE ONE...KEEP AN EYE ON IT AN BE PREPARED TO SEEK SHELTER IF
NECESSARY.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:

HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:30 PM CDTSevere Thunderstorm WarningDDCScott60 min
Apr 25, 7:40 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny45 min
Apr 25, 7:57 PM CDTSevere Thunderstorm WarningDDCScott48 min
Apr 25, 8:21 PM CDTSevere Thunderstorm WarningDDCLane49 min
Apr 25, 9:26 PM CDTSevere Thunderstorm WarningDDCTrego64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.